Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 88, NWS Lubbock, TX

May 17, 2021Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2021, 5:03 PM CDT for Bailey County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:03 PM CDT (22:03 UTC)
Expired
May 17, 2021, 6:00 PM CDT
In force
57 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bailey County, TX

The radar

The Cannon AFB radar (KFDX), 78 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS54 KLUB 172203
SVRLUB
TXC017-172300-
/O.NEW.KLUB.SV.W.0088.210517T2203Z-210517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
503 PM CDT Mon May 17 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Bailey County in northwestern Texas...

* Until 600 PM CDT.

* At 502 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Arch, or 18 miles southeast of Portales, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10304 3421 10271 3396 10304
TIME...MOT...LOC 2202Z 205DEG 12KT 3404 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

55
1 follow-up statement
396 
WWUS54 KLUB 172229
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
529 PM CDT Mon May 17 2021

TXC017-172300-
/O.CON.KLUB.SV.W.0088.000000T0000Z-210517T2300Z/
Bailey TX-
529 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN BAILEY COUNTY...

At 529 PM CDT, a severe thunderstorm was located 6 miles east of
Arch, or 18 miles southwest of Muleshoe, moving northeast at 15 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
West Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10304 3421 10271 3396 10304
TIME...MOT...LOC 2229Z 205DEG 12KT 3412 10302 

HAIL...1.50IN
WIND...70MPH
 
$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:36 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 2:36 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 PM CDT Mon May 17 2021

.SHORT TERM...
Relatively cool and somewhat surprisingly dry airmass (with dewpoints
dropping into the upper 40s) much of the day so far, following the
early morning outflows. By mid afternoon, however, we were seeing
rapid recovery of higher dewpoints and gradually warmer temperatures
as a surface low pressure center was deepening over eastern New
Mexico. Anticipation is the surface low will shift into southeast
New Mexico and increase the moist, low level inflow across our area
in advance of the strong upper level low pressure system over
eastern Arizona. Solutions consistent breaking out scattered strong
or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas
border with storms moving to the east. Combination of instability
and shear support rapidly rotation supercells and a valid tornado
threat, so a Tornado Watch will be in effect this evening at least
areas on the Caprock if not all areas. We also issued a Flash Flood
Watch this evening the entire area over concern for slower moving
right-splitting supercells. Forecast hodographs exhibit straight-
lines initially late this afternoon and early evening, favoring
splitting storms, before stronger flow leads to a more coalesced
system into the eastern part of the area later this evening.

Another impulse appears will stream across the area later tonight.
So following a break in activity on the Caprock later this evening,
we expect a renewal of storm chances early Tuesday mainly from the
southern South Plains to the Rolling Plains. But rain coverage from
this next impulse remains uncertain and largely dependent on the
early evening storms. None-the-less, slightly cooler and moist low
level conditions likely to blanket the area again early Tuesday
after this next impulse departs to the east.

Focus Tuesday afternoon once again will likely turn west to to the
dryline, which probably will be in eastern New Mexico once again.
The large upper level storm system still will be just west of the
area. We retained a chance mention for storms much of the area
Tuesday afternoon, but perhaps better chances will be later Tuesday
or Tuesday night; see discussion below. RMcQueen

.LONG TERM...
The upper level closed low currently to our west, helping to drive
recent severe convection will begin to lift north out of northeast
New Mexico tomorrow night into early Wednesday morning. As the low
evolves into an open wave, a sharp trough will linger over our
general longitude with high pressure amplifying across eastern
CONUS. The lingering trough and surface pressure falls in eastern
New Mexico will keep chances of scattered showers and thunderstorms
in the forecast late Tuesday night and Wednesday, along and east
of a dryline currently progged to position in vicinity of the I27
corridor. The SPC currently has most of our area in a Day 3
Marginal for more severe storms on Wednesday. The upper level low
turned open wave and associated trough will get absorbed by the
polar jet back into the next Pacific low over NOCAL Thursday, as
the broad ridging across the east serves to block eastern
progression. There will be a break in convective activity on
Thursday as the upper trough gets absorbed, followed by deep
boundary layer Gulf moisture return beginning early Friday as the
blocking ridge expands west. The expected moisture return and
westward expansion of the ridge coupled with the deepening of the
next Pacific Low to our west may lead to another round of severe
weather over multiple days next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for TXZ021>044.

&&

05/55
Hazardous weather outlook, May 17, 11:51 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021

TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.

Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.

Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:17 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb43 min
May 16, 7:25 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley2 hr
May 16, 7:29 PM CDTSevere Thunderstorm WarningLUBCottle46 min
May 16, 7:36 PM CDTAreal Flood AdvisoryLUBCastro, Lamb114 min
May 16, 7:42 PM CDTTornado Warning Tornado observedLUBLamb33 min
May 16, 7:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Swisher61 min
May 16, 8:13 PM CDTTornado WarningLUBLamb32 min
May 16, 8:20 PM CDTSevere Thunderstorm WarningLUBBriscoe40 min
May 16, 8:44 PM CDTSevere Thunderstorm WarningLUBHale, Lamb46 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley57 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningLUBHale, Lamb18 min
May 16, 9:40 PM CDTAreal Flood AdvisoryLUBFloyd, Motley2 hr
May 16, 9:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley65 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningLUBHale45 min
May 16, 10:17 PM CDTSevere Thunderstorm WarningLUBKent, King, Stonewall58 min
May 16, 10:22 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley23 min
May 16, 10:39 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Crosby, Dickens, Floyd, King and 1 more66 min
May 16, 10:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock46 min
May 16, 11:30 PM CDTAreal Flood AdvisoryLUBCottle, Dickens, Floyd, King, Motley2 hr
May 16, 11:37 PM CDTAreal Flood AdvisoryLUBFloyd, Hale113 min
May 16, 11:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, King, Motley63 min
May 17, 12:40 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, King, Motley65 min
May 17, 1:22 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall53 min
May 17, 1:55 AM CDTAreal Flood AdvisoryLUBKent2 hr
May 17, 1:56 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall19 min
May 17, 2:09 AM CDTSpecial Weather StatementLUBDickens51 min
May 17, 2:14 AM CDTSevere Thunderstorm WarningLUBStonewall25 min
May 17, 2:21 AM CDTSpecial Weather StatementLUBFloyd24 min
May 17, 2:57 AM CDTSpecial Weather StatementLUBDickens33 min
May 17, 3:10 AM CDTAreal Flood AdvisoryLUBFloyd, Hale118 min
May 17, 4:27 AM CDTSpecial Weather StatementLUBDickens33 min
May 17, 5:08 AM CDTSpecial Weather StatementLUBKent, Stonewall52 min
May 17, 1:56 PM CDTFlash Flood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more12 min
May 17, 2:15 PM CDTFlash Flood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more9 hr
May 17, 4:07 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent68 min
May 17, 4:34 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall56 min
May 17, 5:09 PM CDTSevere Thunderstorm WarningLUBDickens, Kent66 min
May 17, 5:20 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall55 min
May 17, 5:22 PM CDTSevere Thunderstorm WarningLUBDickens34 min
May 17, 5:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 17, 5:35 PM CDTFlash Flood WarningLUBBailey3 hr
May 17, 5:37 PM CDTSevere Thunderstorm WarningLUBMotley38 min
May 17, 5:51 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum39 min
May 17, 5:56 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb64 min
May 17, 6:07 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall53 min
May 17, 6:18 PM CDTTornado WarningLUBStonewall27 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn67 min
May 17, 6:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher63 min
May 17, 6:36 PM CDTAreal Flood AdvisoryLUBBailey, Lamb114 min
May 17, 6:38 PM CDTTornado WarningLUBStonewall31 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningLUBHockley, Terry66 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher63 min
May 17, 6:49 PM CDTSevere Thunderstorm WarningLUBHall, Motley56 min
May 17, 6:55 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb65 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningLUBBriscoe63 min
May 17, 6:58 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.